Alert archive / Wisconsin / Tornado Warnings in 2002
Tornado Warning 6, NWS Duluth, MN
NWS Duluth, MN issued this tornado warning at Jul 21, 2002, 12:24 AM CDT for Burnett County, Washburn County, Wisconsin; Pine County, Minnesota. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2002, 12:24 AM CDT (05:24 UTC)
- Expired
- Jul 21, 2002, 1:15 AM CDT
- In force
- 51 min
- Issued by
- NWS Duluth, MN
- Area
- Counties, with a storm outline in the text
Counties Pine County, MN, Burnett County, WI, Washburn County, WI
The radar
The Duluth radar (KDLH), 83 km from the middle of the area, began a volume at 05:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 5.4 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4791 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 842 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 269 m²/s²
- 0-3 km storm-relative helicity
- 412 m²/s²
- Significant tornado parameter
- 7.4
- Supercell composite
- 49.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KDLH 210524 TORDLH MNC115-WIC013-129-210615- BULLETIN - EAS ACTIVATION REQUESTED...RETRANSMITTED TORNADO WARNING NATIONAL WEATHER SERVICE DULUTH MN 1213 AM CDT SUN JUL 21 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * TORNADO WARNING FOR... PINE COUNTY IN EAST CENTRAL MINNESOTA... NORTHERN BURNETT COUNTY IN NORTHWEST WISCONSIN... NORTHERN WASHBURN COUNTY IN NORTHWEST WISCONSIN * UNTIL 115 AM CDT * AT 1213 AM DOPPLER RADAR INDICATED A DEVELOPING TORNADO 2 MILES SOUTH OF SANDSTONE...OR ABOUT 6 MILES NORTHEAST OF HINCKLEY... MOVING EAST AT 45 MPH. * THIS TORNADO WILL BE NEAR... DUXBURY AROUND 1230 AM... CLOVERTON AROUND 1245 AM... RIVERSIDE AROUND 1250 AM... THIS TORNADO WARNING REPLACES THE SEVERE THUNDERSTORM WARNING WHICH WAS IN EFFECT FOR THE SAME AREA. .END LAT...LON 4621 9299 4603 9299 4600 9169 4613 9172 GSF
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this tornado warning went out at Jul 20, 1:16 PM CDT, 11 hours 8 minutes earlier.
Area forecast discussion, Jul 20, 1:16 PM CDT, 11 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 116 PM CDT SAT JUL 20 2002 FORECAST FOCUS IS PLACEMENT OF PRECIP TONIGHT AND MONDAY MORNING. INITIALIZATION PROVING TO BE A MIXTURE OF AVN/ETA. AVN IS BEST TEMPORAL SOLUTION...WHILE THE ETA IS BEST SPACIAL GUIDANCE. WILL SIDE WITH A MIXTURE OF THE TWO FOR THE SHORT TERM(THROUGH MONDAY). STRONG VORT MOVING ACROSS THE ND/MN BORDER THIS AFTERNOON. SOME DECAYING CANOPY HAS GIVEN WAY FOR SOME HEATING. WITH EVERYTHING ELSE IN PLACE...THIS AREA SHOULD BE THE ONE TO WATCH THIS AFTERNOON AND EVENING ESPECIALLY ACROSS NORTHERN MINNESOTA. THE MODEL SPACIAL SOLUTIONS ARE A LITTLE FAR SOUTH FOR INITIALIZATION...SO MENTAL PLACEMENT OF FEATURE FARTHER NORTH WILL BE DONE AND WILL ANIMATE WITH AVN TEMPORAL SOLUTION. THE EASTWARD PROGRESSION OF VORT WILL TAKE IT ALONG THE INT BORDER. IF ENOUGH HEATING IS ACCOMPLISHED FARTHER SOUTH...THERE MAY BE A FEW SINGLE CELL STORMS POP UP LATE THIS AFTERNOON AND EVENING. COLD FRONT -WITHOUT MUCH CAA DONT SEE MUCH REASON TO CALL IT A COLD FRONT- WILL MOVE THROUGH THE AREA TONIGHT REACHING THE DULUTH/SUPERIOR AREA BY TOMORROW MORNING. SOME SH/TS ACTIVITY SHOULD FIRE ALONG AND AHEAD OF THE BOUNDARY BEFORE ENDING WITH TROUGH PASSAGE SUNDAY MORNING. SUNDAY NIGHT WILL SEE A WEAK PIECE OF ENERGY MOVE CLOSE TO THE INT BORDER AND MAY PROMPT A SLIGHT CHANCE IN THESE AREAS FOR SUN NIGHT AND MONDAY MORNING. WILL LET DRY FORECAST GO FOR NOW AS A FEW MORE MOD RUNS MAY DECAY OR STRENGTHEN THIS AREA. .DLH...NONE. T.ERICKSON
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 12:13 AM CDT | Tornado Warning | DLH | Burnett, Washburn | 62 min |
| Jul 21, 2:58 PM CDT | Severe Thunderstorm Warning | DLH | Ashland, Iron, Price, Sawyer | 62 min |
| Jul 21, 3:53 PM CDT | Severe Thunderstorm Warning | DLH | Iron, Price | 52 min |
| Jul 20, 11:12 PM CDT | Severe Thunderstorm Warning | DLH | Aitkin, Crow Wing, Pine | 63 min |
| Jul 21, 7:11 AM CDT | Severe Thunderstorm Warning | DLH | Cass, Crow Wing | 49 min |
Nearby
Tornado Warnings in Wisconsin, 2002Tornado Warnings in Minnesota, 2002Every tornado warning in 2002Tornadoes in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.